August 11, 1978

Tetrahydroaminoacridine and Phencyclidine Intoxication

Author Affiliations

University of Pittsburgh School of Medicine Pittsburgh

JAMA. 1978;240(6):529. doi:10.1001/jama.1978.03290060031007

To the Editor.—  During the past year the press and television have reported an alarming increase in drug abuse due to the intake of phencyclidine (PCP, "angel hair," "peace pill") because of its relatively easy manufacture and availability. The symptoms from phencyclidine intoxication can consist of excessive vocalization (including screaming, crying, and irrational speech), severe excitation, delirium, hallucinations, and paranoia.We have found that intravenous tetrahydroaminoacridine hydrochloride (THA) is effective in attenuating many of these responses in the animal model.1,2 Unfortunately, the National Institute of Drug Abuse has not found our grant applications meritorious enough to merit funding, and we have not been able to continue with our investigative efforts. In light of the spread of phencyclidine use in the drug scene, we believe it is important to mention to interested physicians that THA can be obtained for human use under an Investigational New Drug Application as prescribed by